Illinois, 2004

High Wind in Illinois, December 12, 2004

December 12, 2004 · NWS DVN · 3 events in 2 counties and zones

An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system. The first was during the late morning and afternoon hours which was associated with steep lapse rates and a strong pressure gradient. The second round occurred during the evening and was associated with a trop fold down to about 600 mb. Numerous wind gusts of 43 to 48 knots (50 to 55 mph) were reported with sustained winds of 22 to 35 knots ( 25 to 40 mph). The Monticello AWOS (KMXO) recorded a 49 knot (56 mph) wind gust from 1435 to 1449 CST. In Buchanan County Iowa, a mesonet recorded a gust of 52 knots (60 mph) at 1407 CST and a second gust associated with the trop fold of 55 knots (63 mph) at 1704 CST. At the Hoover National Historical Site near West Branch, IA, a tree was uprooted and damaged a building. Closer examination determined that the base of the tree was fully rotted. In Northern Johnson County, Iowa, a 14 by 14 foot highway sign was torn from its metal footing and tossed into the ditch. At Lock and Dam 13 near Fulton, Illinois, two measured gusts of 52 knots and 54 knots (60 and 62 mph respectively) were recorded at 1900 and 2000 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 12, 3:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 12, 3:10 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CST SUN DEC 12 2004

.SYNOPSIS...
WINDS OF 35 TO 50 MPH ARE COMMON ACROSS THE ENTIRE CWA THIS
AFTERNOON...AS THE IMPRESSIVE STORM SYSTEM MOVES SOUTHEAST THROUGH
THE NORTHERN GREAT LAKES. A FEW GUSTS HAVE REACHED WARNING CRITERIA
IN EASTERN IOWA. TEMPERATURES ARE NOW FALLING IN NORTHERN
SECTIONS...AND ARE EXPECTED TO CONTINUE TO FALL THE REST OF THE
AFTERNOON ELSEWHERE.

.SHORT TERM...(TONIGHT)
THE MAIN QUESTION IS WHETHER TO CONTINUE THE HIGH WIND WARNING
TONIGHT...OR REDUCE IT TO A WIND ADVISORY.  AT THIS TIME...WE ARE
LEANING TOWARD A WIND ADVISORY FOR THE ENTIRE CWA...AS WARNING
CRITERIA IS NOT COMING IN YET...BUT...THIS CALL WILL BE MADE AT
ISSUANCE TIME AN NO SOONER. WRAP AROUND CLOUDS WILL CONTINUE OVER
THE CWA THROUGH MUCH OF THE NIGHT...BEFORE THINNING IN THE
SOUTHWEST.  WINDS WILL REMAIN COUPLED...KEEPING ADVISORY WINDS GOING
THROUGH THE EARLY MORNING...THOUGH AFTER MIDNIGHT...IT WILL BE LESS
CONTINUOUS THAN THIS EVENING. TRUE ARCTIC AIR IS NOW PLUNGING SOUTH
THROUGH THE EASTERN DAKOTAS. THIS WILL ARRIVE THIS EVENING...AND
PUSH TEMPS DOWN INTO THE 14-16 DEGREE RANGE NORTH TO LOW 20S SOUTH
TONIGHT...AS 925MB TEMPS CRASH BELOW -10C. WIND CHILLS IN THE SINGLE
DIGITS ABOVE AND BELOW ZERO SEEM ON TRACK BETWEEN MIDNIGHT AND 10 AM
MONDAY.
...ERVIN...

(MONDAY THROUGH WEDNESDAY)...
MAIN CONCERN WILL BE TEMP TRENDS WITH ARCTIC AIR MASS OVER REGION
THROUGH TUESDAY...THE RETURN FLOW SETTING UP WEDNESDAY NIGHT.  THERE
IS SOME CONCERN FOR WINDS MEETING ADVISORY CRITERIA FOR AWHILE
MONDAY MORNING WITH STRONG SURFACE PRESSURE GRADIENT STILL IN PLACE.
HOWEVER...MODELS HOLD HIGH H8 RH OVER NE HALF OF CWA MONDAY
MORNING.  ANY CLOUD COVER WOULD LIMIT MIXING.  WILL HOLD OFF ON
EXTENDING THE ADVISORY AND LET LATER SHIFTS HAVE A LOOK AT IT.  HAVE
ALSO BACKED OFF ON MAX TEMPS A FEW DEGREES IN THE NE FOR MONDAY WITH
CONCERNS THAT THERE MAY BE MORE CLOUDS THAN PREVIOUSLY EXPECTED.
RIDGE STAYS TO OUR WEST MONDAY NIGHT...BUT CONTINUED LOW LEVEL
CAA...EAST OF THE RIDGE SHOULD PUSH SFC TEMPS DOWN TO AROUND +10F
NORTH AND LOWER TEENS S BY TUESDAY MORNING. WILL CONTINUE TO FAVOR
COLDER GUIDANCE NUMBERS FOR MAX TEMPS TUESDAY WITH COLDEST LOW LEVEL
TEMPS JUST TO OUR EAST THROUGH 18Z. RETURN FLOW SETS UP OVER REGION
TUESDAY NIGHT AS THE SURFACE RIDGE MOVES EAST.  WITH GRADIENT
INCREASING OVERNIGHT...LOW TEMPS SHOULD BE REALIZED EARLY THEN TEMPS
SHOULD STEADY OUT THE REST OF THE NIGHT.  WEDNESDAY TEMPS SHOULD
REBOUND WELL INTO THE 30S MOST AREAS.  ...DLF...

&&
.LONG TERM (THURSDAY THROUGH SUNDAY)...
MODELS ARE IN GOOD AGREEMENT WITH ESTABLISHING UPPER TROF OVER THE
EASTERN U.S. AND RIDGING ALONG THE WEST COAST OF CANADA...KEEPING US
IN A NW FLOW REGIME  FOR THE END OF THE WEEK.  THERE CONSIDERABLE
DIFFERENCES IN THE SMALL FEATURE MOVING THROUGH THE NW FLOW THAT
CREATE SUBSTANTIAL DIFFERENCES IN THE TIMING OF THE REINFORCING
SHOTS OF COLD AIR PROGGED TO MOVE THROUGH THE MISSISSIPPI
VALLEY...ESPECIALLY OVER THE WEEKEND. THE ECMWF HAS BEEN CONSISTENT
THE LAST FEW RUNS WITH THE TIMING OF THE COLD AIR...DECIDED TO LEAN
IN THAT DIRECTION...TRENDING TEMPS COLDER THAN THE MEX NUMBERS FOR
SATURDAY AND SUNDAY.  ...DLF...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 6AM MONDAY MORNING.
IL...WIND ADVISORY UNTIL 6AM MONDAY MORNING.
MO...WIND ADVISORY UNTIL 6AM MONDAY MORNING.

&&
Hazardous weather outlook, Dec 12, 5:00 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SUN DEC 12 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST SUN DEC 12 2004

...VERY STRONG TO DANGEROUS WINDS EXPECTED TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WITH POTENTIALLY DAMAGING WINDS.

A STRONG COLD FRONT THIS MORNING WILL RESULT IN NORTHWEST WINDS
INCREASING TO 30 TO 45 MPH WITH GUSTS AS HIGH AS 55 TO 60 MPH. THE
STRONGEST WINDS ARE EXPECTED TO OCCUR FROM 1 PM UNTIL 9 PM. WINDS
WILL SLOWLY DIMINISH AFTER MIDNIGHT.

A HIGH WIND WARNING IS IN EFFECT TODAY AND TONIGHT FOR LOCATION ALONG
AND MAINLY NORTH OF I-80 WHILE A WIND ADVISORY IS IN EFFECT FOR AREAS
ALONG AND SOUTH OF I-80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SIGNIFICANT CHANGE TO TEMPERATURES AT OR BELOW NORMAL IS EXPECTED
FOR MOST OF THE WEEK.

STRONG WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED
ON MONDAY.

A STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA ON
THURSDAY BRINGING MORE STRONG WINDS.

ANOTHER STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA
SATURDAY NIGHT INTO SUNDAY. THIS FRONT IS EXPECTED TO BRING ANOTHER
ROUND OF STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL IN ANY MEASURED
WIND GUST OVER 50 MPH TODAY AND TONIGHT.

NICHOLS/08

In the hours before

Local storm report, Dec 12, 3:55 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CST SUN DEC 12 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     NON-TSTM WND GST WINTHROP                42.47N 91.73W
12/12/2004  60 MPH           BUCHANAN           IA   MESONET

&&

CHS
Local storm report, Dec 12, 6:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CST SUN DEC 12 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     NON-TSTM WND GST WINTHROP                42.47N 91.73W
12/12/2004  63 MPH           BUCHANAN           IA   MESONET

0230 PM     NON-TSTM WND GST EDGEWOOD                42.64N 91.40W
12/12/2004  53 MPH           DELAWARE           IA   TRAINED SPOTTER

            TIME ESTIMATED.

&&

CHS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Whiteside

When
December 12, 7:00 PM CST
Where
Whiteside forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

High Wind, Jo Daviess

When
December 12, 7:25 PM CST
Where
Jo Daviess forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

High Wind, Whiteside

When
December 12, 8:00 PM CST
Where
Whiteside forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Lock and Dam 13 recorded 2 gusts during the evening. The first of 52 knots (60 mph) occurred around 1900 CST with the second of 54 knots (62 mph) at 2000 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430357, 5430356, 5430358.